Alert archive / Alabama / Areal Flood Warnings in 2021

Areal Flood Warning 16, NWS Birmingham, AL

September 1, 2021Cherokee County, Alabama

NWS Birmingham, AL issued this areal flood warning at Sep 1, 2021, 8:03 AM CDT for Cherokee County, Alabama. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2021, 8:03 AM CDT (13:03 UTC)
Expired
Sep 1, 2021, 9:45 PM CDT
In force
14 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

290 
WGUS44 KBMX 011303
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
803 AM CDT Wed Sep 1 2021

.Recent rainfall has resulted in rises on the Chattooga River and 
minor flooding is occurring.

ALC019-021300-
/O.NEW.KBMX.FA.W.0016.210901T1303Z-210902T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
803 AM CDT Wed Sep 1 2021

The National Weather Service in Birmingham has issued a

* Flood Warning for...
  Central Cherokee County in northeastern Alabama...

* Until 800 AM CDT Thursday.

* At 803 AM CDT, Reporting gauges indicate elevated levels along the 
  Chattooga River above Weiss Lake. This will cause lowland flooding 
  along the Chattooga River above Weiss Lake.

* Some locations that will experience flooding include...
  Cedar Bluff, Gaylesville, Cornwall Furnace Park, Eastern Weiss 
  Lake and Western Weiss Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3422 8564 3425 8563 3425 8560 3426 8559
      3429 8555 3428 8553 3431 8551 3429 8549
      3429 8551 3426 8553 3426 8555 3422 8556
      3422 8561 3421 8561

$$
1 follow-up statement
440 
WGUS84 KBMX 020245
FLSBMX

Flood Statement
National Weather Service Birmingham AL
945 PM CDT Wed Sep 1 2021

ALC019-020255-
/O.CAN.KBMX.FA.W.0016.000000T0000Z-210902T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
945 PM CDT Wed Sep 1 2021

...FLOOD WARNING IS CANCELLED FOR CENTRAL CHEROKEE COUNTY...

Levels have fallen below flood stage along the Chattooga River above 
Weiss Lake. Therefore, the flood warning has been cancelled.

LAT...LON 3422 8564 3425 8563 3425 8560 3426 8559
      3429 8555 3428 8553 3431 8551 3429 8549
      3429 8551 3426 8553 3426 8555 3422 8556
      3422 8561 3421 8561

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at Sep 1, 6:52 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 1, 6:52 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
652 AM CDT Wed Sep 1 2021

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0258 AM CDT Wed Sep 01 2021/

Through Thursday.

We still have a touch of wrap around moisture associated with the
back-edge of Ida. Mainly looking at some low clouds and perhaps some
light drizzle for Areas along and east of Anniston. Broad troughing
persists over the Eastern Tennessee Valley, with mid-Level ridging
forecast to amplify over the Southern and Central Plains. This will
allow a shortwave to slide southward today into the region.
With the approaching shortwave aloft and associated cold front at
the surface, continued the trend of scattered showers and storms
during the afternoon and extended it until 10 pm. With drier air
moving in aloft, will need to monitor for stronger storms with the
peak heating of the day. High temperatures will range from the lower
80s north and northeast to readings near 90 southwest. The shortwave
should exit by midnight and give way to clearing skies.

As we move into Thursday, the drier airmass will finally filter into
the region and rain chances should be to our south. There is a
slight chance that portions of Pike and Barbour counties may have
small chance at a shower or storm in the afternoon, but right now
chances remain below 20 percent and will not include at this time.
Highs will be in the 80s.

16

.LONG TERM...
/Updated at 0258 AM CDT Wed Sep 01 2021/

Friday through Tuesday.

Mild conditions expected across Central AL as we reach the end of
the week and head into the holiday weekend. Ridging builds in across
the Southern CONUS as a drier air mass advects into the region.
Low temperatures Friday morning will be in the low to mid 60s for
most of Central AL with highs in the mid to upper 80s.

The ridge begins to flatten across the Southeast late Saturday as a
trough digs through the Upper Midwest. By Sunday morning, the trough
is across much of the East Coast, setting up more of northwesterly
flow pattern for our area, which will continue through early next
week. Model guidance suggests at least a couple of shortwaves
dipping through this trough that could lead to increased
rain/thunderstorm chances with the first pushing in on Sunday and
the second either Tuesday night or early Wednesday. For now, I've
trended rain/thunderstorm chances up for Sunday, Monday, and Tuesday
given there's uncertainty in the timing of any specific shortwave
impulse. We likely won't see rain every day, but there could be a
couple of waves push through.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Overall clearing of the skies did result in some patchy fog/low
clouds. This should dissipate by 14z. Cold front and shortwave
works through this afternoon, after 18z, so included prob30 for
TSRA at all sites now that confidence has increased that ANB and
ASN may see scattered showers and storms. Started with VCTS after
18z and will need to adjust to tempo tsra once the activity
becomes more apparent. Most of the activity is done in the north
by 3z and the south by 6z.

16

&&

.FIRE WEATHER...

Rain and thunderstorms expected today as a frontal boundary moves
into the area. Westerly winds shift more northerly through the
day. Drier weather builds in Thursday through Saturday as a drier
air mass builds into the region. Min RHs will remain around the
50% range through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     85  63  85  62  87 /  30  20   0   0   0
Anniston    85  64  86  64  88 /  30  20   0   0   0
Birmingham  86  64  85  64  87 /  50  20  10   0   0
Tuscaloosa  88  66  85  64  87 /  50  40  10   0   0
Calera      86  65  86  65  88 /  50  30  10   0   0
Auburn      86  66  86  67  87 /  30  40  10   0  10
Montgomery  89  68  90  67  90 /  50  50  10   0  10
Troy        89  68  88  67  90 /  50  50  10   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Sep 1, 3:05 AM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
305 AM CDT Wed Sep 1 2021

ALZ011>015-017>050-021115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
305 AM CDT Wed Sep 1 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Minor flooding is forecast along portions of the Tombigbee and
Sucarnoochee Rivers today. Please see the latest flood statements
for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor flooding is forecast along portions of the Tombigbee and
Sucarnoochee Rivers through the end of the week. Please see the
latest flood statements for more details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:05 PM CDTSpecial Weather StatementBMXLamar40 min
Sep 1, 1:32 PM CDTSpecial Weather StatementBMXTuscaloosa43 min
Sep 1, 2:08 PM CDTSpecial Weather StatementBMXTuscaloosa52 min
Sep 1, 2:33 PM CDTSpecial Weather StatementBMXBibb, Chilton42 min
Sep 1, 2:47 PM CDTSpecial Weather StatementBMXHale58 min
Sep 1, 3:12 PM CDTSpecial Weather StatementBMXChilton48 min
Sep 1, 3:15 PM CDTSpecial Weather StatementBMXGreene45 min
Sep 1, 3:48 PM CDTSpecial Weather StatementBMXAutauga, Dallas, Perry42 min
Sep 1, 4:02 PM CDTSpecial Weather StatementBMXSumter43 min
Sep 1, 4:15 PM CDTSpecial Weather StatementBMXElmore45 min
Sep 1, 4:18 PM CDTSpecial Weather StatementBMXPickens27 min
Sep 1, 4:31 PM CDTSpecial Weather StatementBMXLowndes, Montgomery44 min
Sep 1, 4:48 PM CDTSpecial Weather StatementBMXMarengo, Sumter42 min
Sep 1, 4:53 PM CDTSpecial Weather StatementBMXBlount52 min
Sep 1, 5:00 PM CDTSpecial Weather StatementBMXBullock, Macon60 min
Sep 1, 5:27 PM CDTSpecial Weather StatementBMXMarengo33 min
Sep 1, 6:00 PM CDTSpecial Weather StatementBMXBarbour, Bullock60 min
Sep 1, 6:20 PM CDTSpecial Weather StatementBMXJefferson40 min

Nearby

Areal Flood Warnings in Alabama, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.